Iowa, 2023

Flooding in Iowa, April 10 to 18, 2023

April 10 to 18, 2023 · NWS FSD · 6 events in 4 counties and zones

Rapid snowmelt from a few day period of well above normal temperatures focused on the 11-13th of April resulted in minor to locally moderate flooding through much of the Big Sioux River Basin. Some areas north of I-90 lost between 2 to 5 inches of snow water equivalent (SWE) from the first to second week of April, but antecedent drought conditions resulted in only a percentage of this water…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rapid snowmelt from a few day period of well above normal temperatures focused on the 11-13th of April resulted in minor to locally moderate flooding through much of the Big Sioux River Basin. Some areas north of I-90 lost between 2 to 5 inches of snow water equivalent (SWE) from the first to second week of April, but antecedent drought conditions resulted in only a percentage of this water actually making it into the river system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 9:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 9:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Sun Apr 9 2023

.SHORT TERM...(This Evening through Monday)
Issued at 241 PM CDT Sun Apr 9 2023

Band of light showers continues to slowly drift southeast as mid
level forcing moves through. While the majority of this forcing will
be gone by late afternoon some very weak residual instability lags
so maybe an isolated shower or two into the evening in mainly
southwest MN and northwest IA. Overall the effects will be minimal.
While a lightning strike or two is not out of the question,
thunderstorms are not expected. Otherwise weak high pressure fills
in tonight which should allow for light winds and mostly clear
skies. Some recent snowmelt locations north of I-90 will likely see
some patchy fog.

Monday should prove to be a pleasant day as high pressure shifts
east and a lighter south wind develops through the afternoon. Highs
should mostly be in the upper 60s to mid 70s, with some slightly
cooler readings in areas with remaining snowpack. Monday night will
be mild with stronger southerly flow, so expecting lows mostly in
the 40s.

.LONG TERM...(Monday Night through Sunday)
Issued at 241 PM CDT Sun Apr 9 2023

Highlights:

1. Hot Dry and Windy for midweek.

2. Chance for some widespread precipitation Friday and Saturday
however details are still unclear.

Tuesday's ridge continues to hold strong through early Thursday. The
NAEFS table continues to indicate geopotential heights and
temperatures will be at their maximum for climatology Tuesday
through the first half of Wednesday. They remain in the 99th
percentile for climatology through Thursday when the ridge begins to
break down. The 850 mb temperatures approach 20 C Tuesday, and 22 C
over central SD Wednesday. Ensemble probabilities for exceeding 20 C
are low (10-30%) for Tuesday and moderate (40-80%) for Wednesday.
Winds will generally be out of the southwest, which supports strong
mixing and warm surface temperatures in the upper 70s and 80s.
Similar patterns the past few days have resulted in over performance
and expect this to continue for this period. BUFKIT soundings
indicate very dry air from the surface through the entire column. As
such expect dew points to continue to be low. Similar to the
previous shift, blended dew points with NBM 10th percentile for
Tuesday and Wednesday afternoon. Relative humidity levels will fall
to the 20-30% range. Winds will be strong Tuesday through Thursday,
with most areas seeing 30+ mph gusts. The Hot Dry Windy Index
indicates that Tuesday and Thursday have a high (80-100%)
probability of exceeding the 75th percentile, but a low (10-30%)
probability for exceeding the 90th percentile for climatology. All
this supports fire weather danger that will be elevated to critical
for portions of central and southeastern SD Tuesday and Thursday.
Wednesday a weak low pressure passes to the north and does have some
potential instability, but with the dry air in place it seems
unlikely that anything will come of it at this time.

Thursday afternoon a trough pushes into the area from the Rockies
bringing the next chance for precipitation. There are large
differences in model track and precipitation intensity, so certainty
remains low. However, all models indicate Friday through Saturday
will be cooler and wetter. Rain should clear out Sunday as high
pressure builds in again with warming temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1028 PM CDT Sun Apr 9 2023

Light showers/sprinkles will linger through northwestern IA and
parts of southwestern MN through early tonight, then ending by
08Z. Winds will be light at KHON and KFSD tonight, and patchy fog
will be possible north of Interstate 90 in areas with recent
snowmelt. Winds at those TAF sites will then increase slightly out
of the south/southwest on Monday. Winds at KSUX will remain out
of the south for the first portion of the night, then transition
to northerly late tonight as a boundary moves through the area.
Winds there will then switch back to southeasterly on Monday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...AJP
AVIATION...JM
Hazardous weather outlook, Apr 9, 5:29 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
629 PM CDT Sun Apr 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
629 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south to southwest winds, combined with warming afternoon
temperatures and low humidity levels, will return on Tuesday and
Wednesday. These conditions may result in very high to extreme fire
danger across snow-free areas on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Buena Vista

When
April 10, 1:00 AM CST to April 16, 9:00 AM CST
Where
Buena Vista County, 62.43 mi WNW of Linn Grove to 61.32 mi W of Linn Grove
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

The Big Sioux River near Hawarden, IA rose above flood stage on the morning of April 10th before cresting around 2.39 feet above flood stage (22.89 feet) on April 13th. The river then fell below flood stage on the morning of April 16th.

Flood, Lyon

When
April 10, 3:00 AM CST to April 13, 9:00 AM CST
Where
Lyon County, 0.38 mi NNE of Klondike to 1.5 mi WSW of Inwood
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.385, -96.527

The Big Sioux River near Canton, SD rose above flood stage on the morning of April 10th before cresting around 1.02 feet above flood stage (1236.02 feet) on April 10th. The river then fell below flood stage on the morning of April 13th.

Flood, Sioux

When
April 10, 3:00 AM CST to April 13, 9:00 AM CST
Where
Sioux County, 3.46 mi NW of Fairview to 2.28 mi WNW of Fairview
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.260, -96.555

The Big Sioux River near Canton, SD rose above flood stage on the morning of April 10th before cresting around 1.02 feet above flood stage (1236.02 feet) on April 10th. The river then fell below flood stage on the morning of April 13th.

Flood, Plymouth

When
April 10, 11:00 PM CST to April 16, 10:00 PM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

The Big Sioux River near Akron, IA rose above flood stage on the evening of April 10th before cresting around 1.94 feet above flood stage (17.94 feet) on April 14th. The river then fell below flood stage on the evening of April 16th.

Flood, Lyon

When
April 11, 12:00 AM CST to April 18, 3:00 PM CST
Where
Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.500, -96.599

The Big Sioux River near Brandon, SD rose above flood stage during the early morning of April 11th before cresting around 1.51 feet above flood stage (1305.51 feet) on April 11th. The river then fell below flood stage on the afternoon of April 18th.

Flood, Plymouth

When
April 12, 12:00 AM CST to April 16, 9:00 PM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

The Big Sioux River near Richland, SD rose above flood stage during the early morning of April 12th before cresting around 1.36 feet above flood stage (1118.36 feet) on April 15th. The river then fell below flood stage on the evening of April 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091967, 1091964, 1091966, 1091969, 1091962, 1091970.